Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Wilmington, NC

July 30, 2018Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 30, 2018, 9:39 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 9:39 AM EDT (13:39 UTC)
Expired
Jul 30, 2018, 11:09 AM EDT
In force
90 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:20 AM EDTFLASH FLOODCarolina Beach, NCHOUSE ON CAROLINA BEACH DRIVE HAS TWO FEET OF WATER IN IT. FLOODING REPORTED ON CANAL DRIVE AND SOUTH LAKE PARK DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

936 
WGUS52 KILM 301339
FFWILM
NCC019-129-301545-
/O.NEW.KILM.FF.W.0009.180730T1339Z-180730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
939 AM EDT MON JUL 30 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  New Hanover County in southeastern North Carolina...
  Eastern Brunswick County in southeastern North Carolina...

* Until 1145 AM EDT.

* At 938 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wilmington, Leland, Oak Island, Carolina Beach, Wrightsville Beach,
  Kure Beach, Holden Beach, Caswell Beach, Bald Head Island, Snows
  Cut, South Masonboro Island, Figure Eight Island, Yaupon Beach,
  North Masonboro Island, Boiling Spring Lakes, St. James, Southport,
  Northwest, Hightsville and Cape Fear Community College North
  Campus.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3415 7784 3391 7795 3384 7796 3386 7801
      3388 7800 3387 7802 3389 7802 3390 7807
      3391 7814 3391 7829 3436 7816 3436 7808
      3434 7808 3434 7806 3433 7805 3434 7799
      3435 7799 3434 7779 3429 7772

$$

MBB
2 follow-up statements
157 
WGUS72 KILM 301435
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1035 AM EDT MON JUL 30 2018

NCC019-129-301545-
/O.CON.KILM.FF.W.0009.000000T0000Z-180730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Brunswick NC-
1035 AM EDT MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
NEW HANOVER AND SOUTHEASTERN BRUNSWICK COUNTIES...

At 1034 AM EDT, local law enforcement reported heavy rain due to a 
thunderstorm over southern New Hanover County. Up to two inches of 
rain have already fallen. Flash flooding is expected to begin 
continue.

Some locations that will experience flooding include...
Wilmington, Leland, Carolina Beach, Wrightsville Beach, Kure Beach,
Caswell Beach, Bald Head Island, South Masonboro Island, Snows Cut,
Figure Eight Island, North Masonboro Island, Boiling Spring Lakes,
Southport, Hightsville, Cape Fear Community College North Campus,
Wilmington International Airport, Myrtle Grove, Murrayville,
Masonboro and Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3415 7784 3391 7795 3384 7796 3386 7801
      3388 7800 3387 7802 3389 7802 3390 7807
      3435 7799 3434 7779 3429 7772

$$

MBB
997 
WGUS72 KILM 301509
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1109 AM EDT MON JUL 30 2018

NCC019-129-301519-
/O.CAN.KILM.FF.W.0009.000000T0000Z-180730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Brunswick NC-
1109 AM EDT MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR NEW HANOVER AND SOUTHEASTERN BRUNSWICK
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Standing water may still lead to slow traffic for another 
hour or two. Please continue to heed any remaining road closures.

LAT...LON 3415 7784 3391 7795 3384 7796 3386 7801
      3388 7800 3387 7802 3389 7802 3390 7807
      3435 7799 3434 7779 3429 7772

$$

MBB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:35 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 6:35 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
635 AM EDT Mon Jul 30 2018

.SYNOPSIS...
An upper trough to the west interacting with the Bermuda High, will
stream abundant tropical moisture across the area through most
of the week. This will result plenty of clouds and periods of
intermittent heavy rain in showers and thunderstorms with an
increased potential for flooding through mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...the synoptic pattern has not changed in
the past 24 hours. High pressure entrenched over the Atlantic
and a developing trough to the west. The 850 mb gradient
tightens this morning and the models develop a 20 to 25 knot
jet which will continue to pump the moisture into the region.
This deep tropical moisture is reflected in the precipitable
water with values between 2.0" and 2.5".

Currently a strong short-wave trough is moving north along the coast
and will shift north of the area during the morning. Other weaker
waves are seen in the models but confidence with their timing
is not high but with the instabilities of 1200 to 1600 J/kg,
convection will continue to develop through the period.

Highs today will be kept down with temperatures in the middle
80s and lows tonight will fall back into the middle 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Feed of tropical moisture continues to
feed up through the eastern Carolinas in a deep S-SW flow
through much of the mid week period. Mid to upper trough will
dig down from the Great Lakes down the Mississippi Valley on
Tues into Wed. At the same time, a ridge of high pressure over
the Atlantic will build westward. This will tighten the gradient
flow through Tues and continue to channel a plume of tropical
moisture right up through the Carolinas. Pcp water values will
be up near 2.25 inches through Tues with winds up to 20 to 30
kts through the low levels. Overall expect periods of heavy rain
through Tues morning as shortwave energy rotates around the deep
mid to upper trough.

Late Tues into Wed, the ridge to the east seems to exert itself
far enough west to allow for some drying through the column
with pcp water values dropping from around 2.25 inches on Tues
down to 1.5 just along and off the coast by Wed aftn. Therefore
the axis of greatest moisture and focus of showers and
thunderstorms should shift inland by Wed aftn into Wed night
with clouds breaking up some and a break or decrease in
convective activity. The NAM is more aggressive with the dry air
reaching farther inland over our local area on Wed which may
bring some sunshine to the coast. But, moisture profiles still
look like there will be plenty of lower level moisture up to 3
k ft and plenty of moisture above 20 k ft. Therefore may not see
too much in the way of sun, but have tried to adjust the Pops
to just chance along the coast and likely mainly west of I-95
corridor. Places that do have shwrs/tstms will have an increased
threat of heavy rain and flooding.

Warm southerly flow and increased clouds will keep diurnal ranges
relatively low. Highs Tues and Wed will be in mid 80s with a
better chance of some upper 80s if the clouds thin out a bit
during the day, especially Wed aftn. Overnight lows will be in
the mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Wet weather is expected to continue through
much of the extended range with an upper trough to the west and the
Bermuda high to the east. By the weekend, the upper trough is
forecast to weaken as an upper ridge builds over the area. The
result of this will be a decreasing trend in the coverage of
showers and storms for the weekend as compared to Thurs and Fri.
Overall, temperatures will be slightly below normal for this
time of year with maximums in the mid to upper 80s and lows in
the low to mid 70s. Max temperatures in the upper 80s to lower
90s are possible for the weekend as the upper ridge builds into
the area.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 12Z...Abundant moisture available again today. The NAM tries
to push most of the convection north of the CWA, but think we will
still see scattered to numerous convection. Some of the rain will
take visibilities down to IFR, but think MVFR will prevail most of
the day. Remaining cloudy tonight, with some fog possible
particularly in areas that received heavy rain.

Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA
each afternoon and evening across all sites, otherwise VFR. The
coastal terminals, KILM, KCRE, and KMYR could see early morning
convection especially Tuesday and Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...the high pressure area to the east
continues its hold and a trough is developing to the west. This
allows for a southerly wind of 10 to 15 knots over the waters
through most of the period with the winds having a slight shift
to the southwest.

Currently the winds are running 10 to 15 knots with wind waves of 3
to 4 feet. The nearshore wave model is showing 3 to 4 feet to
continue through most of the day with a few 5 footers late
tonight.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Gradient will tighten up heading into
Tuesday with S to SW winds up to 15 to 20 kts. These persistent
southerly winds should push seas near or just above SCA
thresholds on Tues reaching between 4 and 6 ft most waters, with
a shorter period wind wave dominating around 6 to 7 seconds. A
precautionary headline may start the period with SCA possibly
following through much of Tues and then diminishing winds and
seas heading into Wed aftn and night. Thunderstorms with very
heavy rain and frequent lightning through Tuesday night should
diminish as axis of greatest moisture narrows and focused more
inland or just along the coast.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...S winds will abate to about 10 KT by
Thursday and continue into Friday. Seas of 3 to 5 FT Wednesday
will subside to 3 FT or less by Friday. Chances for showers and
storms with locally higher winds and seas remain through the
period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...DRH
SHORT TERM...RGZ
LONG TERM...RAN
AVIATION...43
Hazardous weather outlook, Jul 30, 6:00 AM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
600 AM EDT Mon Jul 30 2018

NCZ106-108-110-SCZ054-056-311000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
600 AM EDT Mon Jul 30 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Periods of heavy rain in thunderstorms could result in localized
flooding and ponding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Onshore flow and energetic wave energy will result in an elevated
rip current risk throughout much of this week.

Heavy rain in thunderstorms will produce some areas of ponding or flooding
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
311000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
600 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Periods of heavy rain in thunderstorms could result in localized
flooding and ponding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain in thunderstorms will produce some areas of ponding or flooding
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-311000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
600 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will produce low visibility in periods of
heavier rain and could produce occasional lightning, mainly through
this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small craft exercise caution or marginal small craft advisory conditions
possible Tuesday into Wednesday.

Isolated waterspouts possible through Thursday, mostly during the
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:59 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover46 min
Jul 30, 11:36 AM EDTSpecial Marine WarningILM39 min
Jul 30, 3:30 PM EDTSmall Craft AdvisoryILM20 hr
Jul 30, 3:34 PM EDTFlash Flood WatchILMBrunswick, New Hanover, Pender20 hr
Jul 30, 7:47 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.